Massachusetts, 2008

Hail and Damaging Winds in Massachusetts, June 16, 2008

June 16, 2008 · NWS BOX · 12 events in 4 counties and zones

Southern New England was under the favorable left front quadrant of a strong upper level jet as a shortwave moved across the region. This shortwave provided enough lift in an already unstable atmosphere to produce showers and thunderstorms across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
$50,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Southern New England was under the favorable left front quadrant of a strong upper level jet as a shortwave moved across the region. This shortwave provided enough lift in an already unstable atmosphere to produce showers and thunderstorms across much of the area. Most of the events that occurred were hail though there were a few instances of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 16, 2:20 PM EST, 1 hour earlier.

Area forecast discussion, Jun 16, 2:20 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH SOUTHERN NEW ENGLAND TODAY...BRINGING THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND
NIGHTTIME HOURS...SOME OF WHICH MAY BE SEVERE. A COOL AND UNSETTLED
WEATHER PATTERN WILL FOLLOW FOR THE REST OF THE WORK WEEK AND
POSSIBLY INTO NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AIRMASS STARTING TO DESTABILIZE WEST OF CT VALLEY AS SUNSHINE WARMS
TEMPS THROUGH THE 70S.  MESOANALYSIS SHOWS SBCAPES 1000-1500 J/KG IN
THIS REGION WITH GREATER INSTABILITY ACROSS SE NY.  LOW CLOUDS
HANGING TOUGH FURTHER E WHERE ATMOSPHERE IS STABLE WITH TEMPS IN THE
60S.

NOT SURE IF WE EVER BREAK OUT ACROSS E ZONES SO SEVERE THREAT IS LOW
HERE.  HOWEVER...AS AIRMASS FURTHER DESTABILIZES FROM CT VALLEY WEST
WE DO THINK SOME OF THE STORMS IN E NY WILL HOLD TOGETHER AS THEY
MOVE INTO W MA AND NW CT.

500 MB WINDS FCST AROUND 35-40 KTS NEAR CT VALLEY AROUND 00Z WITH
STRONGER WIND FIELD FURTHER SW. 0-6KM BULK SHEAR VALUES ENOUGH TO
SUPPORT ORGANIZED SVR FAR W ZONES.  WILL HAVE ENHANCED WORDING WEST
OF MHT-ORH-IJD WHERE GREATEST THREAT OF SEVERE WEATHER.  NOTE GFS
SHOWS GREATER THAN 50 KTS 0-6KM BULK SHEAR JUST WEST OF NEW ENG
WHICH WOULD SUPPORT SUPERCELLS.  BEST INSTABILITY/SHEAR NOT FAR FROM
WESTERN FA SO CONVECTION WILL HAVE TO BE MONITORED CLOSELY FOR
ROTATING STORMS.

WHILE SEVERE THREAT APPEARS LOW ACROSS EASTERN NEW ENG...COOLING MID
LEVEL TEMPS AND INCREASING LAPSE RATES SHOULD BE SUFFICIENT TO
MAINTAIN SHOWERS/TSTMS AS CONVECTION ASSOCD WITH COLD FRONT MOVES
EAST ACROSS REST OF SNE.  SFC BASED LI/S BELOW ZERO AND TT INCREASE
INTO LOWER 50S SO WE HAVE LIKELY POPS FOR SHOWERS/TSMTS ALL OF SNE
TONIGHT.

COLD FRONT EXPECTED TO MOVE ACROSS WESTERN HALF SNE 06-12Z.

&&

.SHORT TERM /TUESDAY/...
UPPER LOW DIGS THROUGH GT LAKES REGION WITH 500 MB TEMPS COOLING TO
-18C.  COLD FRONT WILL BE ACROSS CENTRAL NEW ENG AROUND 12Z AND MOVE
SLOWLY EWD DURING THE DAY.

WE EXPECT ENOUGH BREAKS DEVELOPING FOR PARTIAL SUNSHINE WHICH WILL
ALLOW TEMPS TO REACH UPPER 70S.  THIS COMBINED WITH COLD MID LEVEL
TEMPS WILL RESULT IN ENOUGH INSTABILITY FOR SCT SHOWERS/TSTMS DURING
TUE.  MAIN FOCUS WILL LIKELY BE ACROSS CENTRAL/EASTERN ZONES
COLSEST TO SFC BOUNDARY BUT SCT CONVECTION POSSIBLE ANYWHERE GIVEN
COLD TEMPS ALOFT AND SMALL HAIL WILL BE POSSIBLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
NOT A VERY JUNE-LIKE WEATHER PATTERN THIS PERIOD WITH A WEAK
NEGATIVE NAO...AS ABOVE NORMAL HEIGHTS SET UP OVER THE DAVIS STRAIT
PROMOTING THE POLAR VORTEX OVER NORTHERN ONTARIO TO DESCEND
SOUTHEAST ACROSS THE ST LAWRENCE RIVER VALLEY BEGINNING TUE. ALL THE
MODEL GUIDANCE SUGGEST THIS PATTERN IS LIKELY TO CONTINUE THROUGH AT
LEAST THE WORKWEEK AND POSSIBLY INTO THE WEEKEND. THIS WILL RESULT
IN DIURNAL SCATTERED CONVECTION AND TEMPERATURES COOLER THAN NORMAL.

AS FOR THE DAILIES...

TUE...
COLD FRONT MOVES OFFSHORE DURING THE MORNING...WITH THE FOCUS OF
SHOWERS AND TSTMS ACROSS RI AND EASTERN MA DURING THE AM HOURS. BY
AFTERNOON THE FRONT SHOULD BE OFFSHORE WITH A DRYING TREND FROM WEST
TO EAST AND POSSIBLY SOME AFTERNOON SUNSHINE. CORE OF COOL AIR LAGS
TO THE WEST OF NEW ENGLAND...SO IF ENOUGH SUNSHINE DEVELOPS DURING
THE AFTERNOON MOST INLAND LOCATIONS MAY SEE TEMPS CLIMB TOWARD 80.

WED...
MID LEVEL LOW ENTERS NORTHERN NY STATE WITH CORE OF COLD POOL ALOFT
MOVING OVER NEW ENGLAND...WITH 850 MB TEMPS COOLING TO ABOUT +6C
THIS WILL YIELD HIGHS ONLY IN THE LOW TO MID 70S /ABOUT 5-8 DEGS
COOLER THAN NORMAL/...WITH TEMPS LIKELY NOT CLIMBING OUT OF THE
UPPER 60S ACROSS THE HIGHER TERRAIN. DEFINTIELY A FALL OR SPRING
LIKE AIRMASS.

ALSO COLD TEMPS ALOFT WILL PROVIDE MODESTLY STEEP LAPSE RATES. THIS
COMBINED WITH WEAK SURFACE TROF MOVING ACROSS THE REGION SHOULD
TRIGGER DIURNAL SCATTERED SHOWERS/TSTMS.

THU AND FRI...
MID LEVEL LOW REMAINS NEARBY ALONG WITH ITS COLD POOL ALOFT. THIS
WILL CONTINUE THE RISK OF SCATTERED DIURNAL SHOWERS AND TSTMS. TEMPS
WILL CONTINUE TO RUN SLIGHTLY COOLER THAN NORMAL.

SAT AND SUN...
THE FORECAST IS UNCERTAIN FOR NEXT WEEKEND AS THE MODELS DIVERGE ON
THE AMPLITUDE OF THE LONG WAVE TROF OVER THE REGION.  GIVEN ALL THE
MODEL GUIDANCE SUPPORTS BROAD UPPER TROF OVER THE NORTHEAST WE
FOLLOWED OUR PREVIOUS FORECAST WHICH INDICATE LOW CHC POPS
SAT/SUN...BUT CONFIDENCE IS LOW.  GIVEN THE LONG WAVE TROF APPEARS
TO DEAMPLIFY OVER THE WEEKEND...TEMPS SHOULD REBOUND TO SEASONABLE
NORMS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THIS EVENING AND TONIGHT...MVFR CIGS WITH SOME ISOLD IFR REMAINING
ALONG THE SE COAST. AREAS OF MVFR CONDS IN FOG. SCATTERED TSTMS MOST
TERMINALS THROUGH THE NIGHT. MAY BE SEVERE WITH LARGE HAIL AND GUSTS
TO 50+ KNOTS BDL/BAF/ORH/MHT UNTIL 03Z.

TUE...EARLY MORNING IFR CIGS AND MVFR VSBY BECOMING MVFR CIGS AND
VFR VSBY INTO THE AFTN. SCATTERED SHOWERS AND TSTMS WITH LOCAL MVFR
VSBY REDEVELOPING IN THE AFTERNOON.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

MOSTLY VFR EXPECTED WITH BRIEF PERIODS OF MVFR IN SCT SHOWERS AND
ISOLD TSTMS THROUGH THU.  HIGHEST PROB OF SHOWERS/TSTMS AND MVFR
WILL BE TUE.

&&

.MARINE...
TONIGHT...WINDS AND SEAS BELOW SCA WITH SOUTHERLY WINDS LESS THAN 20
KTS.  MAIN CONCERN IS POTENTIAL FOR THUNDERSTORMS TONIGHT.  BEST
CHANCE FOR STRONGER STORMS WITH GUSTY WINDS APPEARS TO BE FROM
MERRIMACK RIVER TO BOSTON HARBOR.

TUESDAY...GENERALLY SW WINDS 10-15 KTS WITH SEAS 2-4 FT OVER OUTER
WATERS.  SCT SHOWERS/TSTMS POSSIBLE UNDER COLD POOL ALOFT.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

GENERALLY SW WINDS THROUGH THE PERIOD WITH SPEEDS BELOW SMALL CRAFT
ADVISORY THRESHOLDS /SCA/.  SEAS ALSO REMAINING BELOW SCA
THRESHOLDS.  MAIN WEATHER HAZARD THIS PERIOD WILL BE SCATTERED
AFTERNOON AND EVENING SHOWERS/TSTMS EACH DAY...ESPECIALLY NEAR SHORE.

&&

.EQUIPMENT...
UPPER AIR SOUNDINGS FROM CHATHAM MA WILL BE UNAVAILABLE MON.
REPLACEMENT PARTS ARE ON ORDER AND SOUNDINGS SHOULD RESUME TUE
/POSSIBLY TUE EVENING/.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...NOCERA/JWD
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...NOCERA
AVIATION...NOCERA/JWD
MARINE...KJC/NOCERA
Hazardous weather outlook, Jun 16, 2:32 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
332 PM EDT MON JUN 16 2008

CTZ002>004-MAZ002>005-008>012-014-026-NHZ011-012-015-171945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
332 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WITH SMALL HAIL TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ006-007-013-015>024-RIZ001>008-171945-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
332 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS EVENING
AND TONIGHT. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WITH SMALL HAIL TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-171945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
332 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 10:24 AM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1124 AM EDT MON JUN 16 2008

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001-162100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...AYER...JAFFREY...KEENE...
MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...SMITHFIELD
1124 AM EDT MON JUN 16 2008

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS INTERIOR
SOUTHERN NEW ENGLAND...

THE GREATEST THREAT FOR SEVERE WEATHER WILL BE AFTER 3 PM IN THE
INTERIOR...ESPECIALLY WEST OF MANCHESTER...WORCESTER AND
WILLIMANTIC.

THUNDERSTORMS WILL DEVELOP ACROSS NEW YORK STATE THIS AFTERNOON AHEAD
OF A COLD FRONT. THE STORMS ARE THEN EXPECTED TO MOVE INTO WESTERN
PORTIONS OF SOUTHERN NEW ENGLAND BY MID AFTERNOON. SOME STORMS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

THE CURRENT CLOUD COVER IS KEEPING THE ATMOSPHERE COOL AND STABLE
ACROSS SOUTHERN NEW ENGLAND. HOWEVER...CLEARING SKIES ACROSS NEW YORK
WILL MOVE EAST INTO THE REGION THIS AFTERNOON WHICH WILL ALLOW THE
ATMOSPHERE TO DESTABILIZE...ESPECIALLY IN THE INTERIOR. COOLER
TEMPERATUES AND MORE CLOUD COVER WILL LIMIT THE SEVERE WEATHER THREAT
NEAR THE COAST.

THOSE WITH OUTDOOR PLANS TODAY SHOULD HAVE A PLACE OF SAFETY AVAILABLE
AND PAY ATTENTION TO THE LATEST WEATHER INFORMATION. YOU SHOULD BE
PREPARED TO GET TO A SAFE PLACE AT THE FIRST SIGN OF THREATENING
WEATHER.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATED STATEMENTS.

KJC
Special weather statement, Jun 16, 2:42 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
342 PM EDT MON JUN 16 2008

MAZ002-162030-
WESTERN FRANKLIN MA-
342 PM EDT MON JUN 16 2008

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHWEST OF
BENNINGTON VERMONT TO 5 MILES SOUTHEAST OF ALBANY...MOVING EAST AT
31 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.

SCATTERED THUNDERSTORMS OUT AHEAD OF THIS LINE WILL BE AFFECTING
WESTERN FRANKLIN COUNTY BETWEEN NOW AND 4 PM. THE MAIN LINE WILL
THEN BE APPROACHING ROWE AND CHARLEMONT BETWEEN 4 PM AND 415 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR MUCH
OF WESTERN AND CENTRAL MASSACHUSETTS. FOR YOUR SAFETY...GET INSIDE
WHEN THESE STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA FOR POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

FIELD
Special weather statement, Jun 16, 2:42 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
342 PM EDT MON JUN 16 2008

MAZ002-162030-
WESTERN FRANKLIN MA-
343 PM EDT MON JUN 16 2008

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHWEST OF
BENNINGTON VERMONT TO 5 MILES SOUTHEAST OF ALBANY...MOVING EAST AT
31 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.

SCATTERED THUNDERSTORMS OUT AHEAD OF THIS LINE WILL BE AFFECTING
WESTERN FRANKLIN COUNTY BETWEEN NOW AND 4 PM. THE MAIN LINE WILL
THEN BE APPROACHING ROWE AND CHARLEMONT BETWEEN 4 PM AND 415 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR MUCH
OF WESTERN AND CENTRAL MASSACHUSETTS. FOR YOUR SAFETY...GET INSIDE
WHEN THESE STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA FOR POSSIBLE WARNINGS.

FIELD

The radar

The Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Franklin

When
June 16, 3:20 PM EST to 3:28 PM EST
Where
Franklin County, Rowe
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
42.700, -72.900

Nickel to lime size hail fell in Rowe.

Hail, Franklin

When
June 16, 3:32 PM EST to 3:35 PM EST
Where
Franklin County, Charlemont to Heath
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.630, -72.880

Ping pong ball to golfball size hail fell in a swath from Charlemont to Heath.

Hail, Franklin

When
June 16, 3:44 PM EST
Where
Franklin County, Shelburne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.580, -72.680

Hail, Franklin

When
June 16, 3:44 PM EST to 4:10 PM EST
Where
Franklin County, Colrain to Deerfield
Measured
0.5 in hail
Crop damage
$50,000
Reported by
Newspaper
Coordinates
42.670, -72.680

Pea to marble size hail fell in a swath from Colrain to Shelburne damaging apple and peach orchards from Colrain to Shelburne to Deerfield. An estimated 45 acres of apples and two to three acres of peaches were damaged by the hail.

Thunderstorm Wind, Franklin

When
June 16, 3:45 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.590, -72.600

Numerous trees and wires were downed by thunderstorm winds. Minor damage was done to several homes and small structures.

Thunderstorm Wind, Franklin

When
June 16, 3:49 PM EST
Where
Franklin County, Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.580, -72.680

Numerous large trees were downed by thunderstorm winds; including one that blocked North Road.

Hail, Franklin

When
June 16, 3:55 PM EST to 4:02 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.590, -72.600

Penny to nickel size hail fell in Greenfield.

Hail, Hampshire

When
June 16, 3:55 PM EST
Where
Hampshire County, Chesterfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.400, -72.850

Hail, Franklin

When
June 16, 4:35 PM EST
Where
Franklin County, 0.69 mi N of Orange
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.590, -72.300

Lightning, Hampshire

When
June 16, 5:00 PM EST
Where
Hampshire County, Amherst
Property damage
$90,000
Reported by
Newspaper
Coordinates
42.380, -72.520

Lightning struck a home on Ridgecrest Road, setting a fire. Much of the home was damaged by the fire and the resulting smoke and water. Firefighters were able to put out the blaze, but the home is unlivable.

Hail, Hampden

When
June 16, 5:18 PM EST
Where
Hampden County, Ludlow
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.170, -72.480

Lightning, Bristol

When
June 16, 9:30 PM EST
Where
Bristol County, 0.86 mi SW of North Bristol
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.660, -70.940

Lightning struck a shed on Illinois Street and set it on fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113794, 113795, 113796, 113958, 113798, 113888, 113891, 113893, 113894, 113944, 113895, 113904.